Advertisement -- Learn more about ads on this site.


    ALIHIKES   79,513
SparkPoints
60,000-79,999 SparkPoints
 
 

Osteopenia, and Making Changes


Saturday, June 29, 2013

My doctorís office called to give me the results of my bone density scan. I was shocked to hear I have osteopenia (thinning of the bones), mostly because my last scan (10 years ago) showed strong healthy bones that were much better than average. Doctorís office recommended increasing calcium intake and adding vitamin D, and retesting in 1 year. I will follow those recommendations. Weight bearing exercise such as walking is also important; I already am exceeding the recommendations for exercise and I will keep that up.

I think two things happened to lead to my deteriorating bones (besides the obvious factors of increasing age and menopause, which occurred earlier in my life due to hysterectomy).
1. I started taking thyroid medication, and was told I could not take calcium until several hours after taking the thyroid pill. So I stopped my morning routine of taking calcium, and didnít switch to taking it in the evenings. Bad decision. I will take calcium now at lunch and at dinner, and maybe also before bed.
2. The doctor didnít tell me this. But I have been taking LOTS of medication (prilosec) for GERD (acid reflux). Apparently that causes a HUGE increased risk for osteopenia and osteoporosis. So I need to STOP the medication for acid reflux, and do better about controlling GERD through dietary changes and reducing stress.

I REALLY donít want to develop osteoporosis, and I would prefer not to take the medication Fosamax (which has possible side effects of stomach problems and muscle pain). So Iíll make a few more sensible changes: add calcium, add vitamin D, eliminate the GERD medication, and control my acid reflux through better diet. Acid reflux triggers for me are: coffee, wine, alcohol, rich desserts, overeating Ö hmmmÖ these steps should help me on my weight loss journey!
SHARE

Member Comments About This Blog Post:
TOKIEMOON 8/16/2013 5:08PM

    Thanks for sharing this info. I too had a history of healthy bones until my last scan. I was also unaware of the acid reflex med connection. I'll be making changes as well.

Report Inappropriate Comment
MENNOLY 7/1/2013 2:50PM

    Sorry you are having these difficulties. I was doing prilosec for a while but it did not seem more effective than tums so I switched to tums on days I felt I needed something. Side benefit was I got calcium with the tums.

Report Inappropriate Comment
BJPENNY70 7/1/2013 12:39AM

    I hate to here of this condition Alison. I will be praying for you. I am shocked with all the hiking you do and being outdoors, to develop this condition. Be careful of Fosamax. My sister was put on that along with cancer meds. She had a bad tooth that needed to be extracted. Nobody would touch her, because she was on Fosamax. Finally, she found a surgeon four counties away that would do the surgery. She had to sign all kinds of papers. The doctor told her that her jawbone and joints in her jaws could crumble to dust during surgery, which could lead to bone grafting and many surgeries. Thankfully, the LORD brought her through the surgery without a problem. She went off the Fosamax.

Report Inappropriate Comment
MARITIMER3 6/30/2013 9:33PM

    Really sorry, and very surprised, to hear about your test results. With all your exercises, I thought you would have great bones.

Since I am also on medications for acid reflux, I'm going to ask for bone density testing, and if my bones are thinning (like yours, mine were always very good for my age), I will stop taking the medication and deal with the acid reflux through more dietary restrictions.

Thanks for the warning!

Take care and have a great week,
Gail

Report Inappropriate Comment
KARENKANDO 6/30/2013 8:38AM

    I'm so sorry to hear about your test results. I think all of the things you wrote about are awesome ideas - ways to keep the disease from progressing. I would like to thank you for this blog entry, because it's a huge warning to the rest of us about what to do or not do to ward off osteopenia. I used to down GERD medication like candy because my symptoms were so severe. Since I eliminated sugar, wheat, dairy and corn from my diet, all GERD symptoms are gone and I haven't needed the medication in over a month. Best of luck to you in making the dietary changes you mentioned. I know it's not easy - but it's sooooo worth it! emoticon

Report Inappropriate Comment
1BEACHWALKER 6/30/2013 1:37AM

    So sorry to hear you have that diagnosis! This is the second time this week I have heard from a SPF about Prilosec and her med. was Nexium! They had the same thing happen with that diagnosis! I take prilosec and have for years due to acid reflux and a haital hernia. I wonder if I can stop taking it, because I don't want that to happen to me either. I noticed caffeine upsets mine GERD. Of course, spicy foods are also bad. I hope you can turn it around and not get worse. I am going to do better with watching the bad foods too and get this weight off pronto! It doesn't help either! emoticon emoticon

Report Inappropriate Comment
CHRISGETTINGFIT 6/29/2013 11:47PM

    Wow, hoping you turn this around!!! You show the right determination to do it!!

Report Inappropriate Comment
MERRYMARY42 6/29/2013 8:10PM

    I too have/had osteopenia, and gerd but I have got my bones in better shape with walking and exercise, I also quit taking fosamax, bothered my stomach too much, even though I stayed standing way longer than it suggested after taking it, but most everything triggers my gerd, and I just try to eat slowly and that seems to work better than types of food, because it all seems to bother me.

Report Inappropriate Comment
DR1939 6/29/2013 8:09PM

    Knowledge is power. In this case it allows you to take action early in the process. Excellent plans!

Report Inappropriate Comment
MADAMES 6/29/2013 5:07PM

    It is interesting how different medications react with each other. You will be able to control this by informing yourself and becoming a self advocate. I too have osteopenia, but it didn't surprise me terribly because my mother has osteoporosis. I took myself off Fosamax because some studies show it does more harm than good. My doctor did not argue with me...I simply take calcium and try to eat well and walk daily. You can control this...don't worry.

emoticon

Report Inappropriate Comment
BEBARB149 6/29/2013 4:27PM

    The antacid Tums is calcium. I know some people who take them to increase the amount of calcium they get. There are other types of antacids than proton pump inhibitors (Prilosec). I take Pepid because proton pump inhibitors make me nausiated.
Of couse, they all have some side effects. You might ask your doctor about switching.

This is a good comparison article:
www.webmd.com/heartburn
-gerd/guide/treating-heartburn-
over-counter-medicine

Report Inappropriate Comment
CLAIREINPARIS 6/29/2013 4:11PM

    I can imagine how shocking this news was for you, and I am really sorry! I like your plan, and I hope you can control the GERD symptoms. Mine seem almost completely under control now and I am so glad! (For me, sodas and overeating are the worst.)
emoticon

Report Inappropriate Comment
PAPASNAPDRAGON 6/29/2013 4:10PM

    emoticon

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.
 


Other Entries by ALIHIKES